Texas, 2015

Damaging Winds in Texas, December 12 to 13, 2015

December 12 to 13, 2015 · NWS EWX · 6 events in 6 counties and zones

A deep upper level trough brought a strong cold front into an unusually warm airmass. This combination caused thunderstorms some of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A deep upper level trough brought a strong cold front into an unusually warm airmass. This combination caused thunderstorms some of which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 12, 9:01 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 12, 9:01 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 PM CST SAT DEC 12 2015

.UPDATE...
ONGOING SOUTH CENTRAL TEXAS FORECAST IS GENERALLY ON TRACK. MAIN
UPDATE WAS TO GO WITH A HRRR/RAP BLEND FOR TONIGHT INTO SUNDAY
MORNING WITH RESPECT TO THE FRONTAL PASSAGE. FRONT IS CURRENTLY
MOVING EAST ACROSS VAL VERDE COUNTY. EXPECT IT WILL MOVE ACROSS
THE HILL COUNTRY BETWEEN MIDNIGHT AND 3 AM...THE I-35 CORRIDOR
BETWEEN 2 AM AND 4 AM...THEN AREAS NEAR THE COASTAL PLAINS BETWEEN
4 AM AND 7 AM. EXPECT A SQUALL LINE TO ACCOMPANY THE FRONT WITH
SOME ISOLATED STORMS AHEAD OF THE FRONT. CONVECTIVE PARAMETERS
FROM HI-RES MODELS AND RADAR TRENDS HAVE SUGGESTED A SLIGHTLY
REDUCED THREAT OF SEVERE STORMS. HOWEVER...STILL EXPECT STRONG TO
MARGINALLY SEVERE STORMS. THE MAIN THREATS WILL BE DAMAGING
WINDS...BRIEF HEAVY RAINS AND POSSIBLY A TORNADO. WIND GUSTS UP TO
50 MPH HAVE BEEN OBSERVED ACROSS THE TRANS PECOS WITH THE STORMS.

&&

.PREV DISCUSSION... /ISSUED 534 PM CST SAT DEC 12 2015/

AVIATION.../00Z TAF CYCLE/

POOR FLYING CONDITIONS ARE ONGOING WITH MVFR TO IFR CONDITIONS AS OF
2345Z WITH -RA OVER KSAT/KAUS/KSSF AND +RA OCCURRING FARTHER
EAST/SOUTHEAST TOWARDS KCLL AND KVCT. -RA WILL TAPER ON AND OFF AT
CENTRAL TERMINALS THROUGH THE EVENING BEFORE A SQUALL LINE IS
EXPECTED TO MOVE THROUGH ALL SITES LATE TONIGHT INTO SUNDAY MORNING.
THIS +TSRA LINE IS TAKING FORM NOW IN WEST TEXAS AND WILL BE NEAR
KDRT 04-06Z...AND KAUS/KSAT/KSSF 08-11Z AS IT THEN PUSHES EAST INTO
THE COASTAL PLAINS TOWARDS KVCT/KCLL 12-14Z. STRONG STRAIGHT LINE
WINDS /UP TO 40-50 KTS/ AND TURBULENCE WILL BE THE GREATEST FLYING
HAZARDS IN AND NEAR THIS LINE. CONVECTIVE CLOUD TOPS COULD REACH
REACH AS HIGH AS 40KFT AND HAIL ALOFT TO THE SIZE OF 1 INCH COULD BE
POSSIBLE.

DRIER AIR AND CLEARING IS EXPECTED BEHIND THE LINE SUNDAY BUT WINDY
CONDITIONS WILL REMAIN. WEST WINDS OF 15-20 MPH AND GUSTS TO 25 MPH
ARE EXPECTED SUNDAY AFTERNOON. WINDS WILL SLOWLY DECREASE SUNDAY
NIGHT.

PREV DISCUSSION... /ISSUED 254 PM CST SAT DEC 12 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH EXTENDING
FROM UTAH TO THE BAJA PENINSULA WITH SOUTHWESTERLY FLOW ACROSS
TEXAS. WATER VAPOR SATELLITE IMAGERY SHOWED MID-LEVEL MOISTURE
STREAMING ACROSS MEXICO FROM THE PACIFIC. AT THE SURFACE...WINDS
WERE FROM THE SOUTH TO SOUTHEAST ACROSS OUR CWA. THE SOUTHERLY
FLOW HAS BROUGHT MOISTER AIR TO THE REGION. DEW POINTS ARE FIVE
TO 10 DEGREES HIGHER THAN 24 HOURS AGO AND ARE GENERALLY IN THE
MID 60S TO LOW 70S. THERE IS A FRONTAL BOUNDARY STRETCHED ACROSS
THE PANHANDLE TO A LOW IN NORTHERN NEW MEXICO AND THEN SOUTHWEST
TO THE PACIFIC. AN UPPER LEVEL LOW WILL CUTOFF AND MOVE ACROSS
TEXAS AND THEN INTO THE CENTRAL PLAINS DURING THIS PERIOD. THIS
WILL BRING THE COLD FRONT THROUGH TONIGHT FROM WEST TO EAST. WE
EXPECT THUNDERSTORMS TO FORM AHEAD OF AND NEAR THE FRONT AND
PROGRESS THROUGH THE AREA. STORMS SHOULD BEGIN OVER THE WESTERN
AREAS AROUND 10PM AND MOVE TO THE SAN ANTONIO AREA BY AROUND
2AM THEN TO AUSTIN AROUND 3AM AND BE OUT OF OUR CWA BY AROUND
6AM. OUR MAIN CONCERN TONIGHT WILL BE THAT SOME OF THE STORMS
WILL BE STRONG TO SEVERE. THIS LOOKS LIKE A LOW CAPE HIGH WIND
SHEAR ENVIRONMENT WITH MODEL SOUNDINGS FORECASTING CAPE UP TO
ABOUT 800 J/KG AND WIND SHEAR AROUND 50 KTS. SPC HAS MOST OF OUR
CWA IN A SLIGHT RISK AREA FOR TONIGHT. WE EXPECT A LINE OF
THUNDERSTORMS TO DEVELOP AND PRODUCE STRONG STRAIGHT LINE WINDS
AND POSSIBLY A FEW TORNADOES. PW VALUES ACROSS THE EASTERN HALF OF
THE AREA ARE EXPECTED TO BE ABOVE 1.75 INCHES AND LOCALLY HEAVY
RAIN IS POSSIBLE WITH STORMS...BUT STORM MOTION SHOULD BE FAST
ENOUGH TO LIMIT FLOODING POTENTIAL. BEHIND THE FRONT RAIN SHOULD
END ABRUPTLY SUNDAY WITH WESTERLY WINDS BRINGING DRIER AIR.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE UPPER FLOW WILL BECOME ZONAL MONDAY MAKING FOR A DRY DAY.
ANOTHER COLD FRONT WILL MOVE THROUGH THE CWA TUESDAY. COMING SO
QUICKLY AFTER THE PREVIOUS ONE THERE WILL NOT BE MUCH MOISTURE FOR
IT TO WORK WITH. RAIN CHANCES WILL BE CONFINED TO THE EASTERN HALF
OF THE AREA AND ONLY LIGHT RAIN WILL BE POSSIBLE. HIGH PRESSURE
WILL MAKE A SLOW TREK ACROSS TEXAS DURING THE LATTER HALF OF THE
WEEK AND THIS WILL BRING AN EXTENDED PERIOD OF DRY WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  67  47  71  50 / 100  40   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  56  67  42  71  47 / 100  50   0   0   0
NEW BRAUNFELS MUNI AIRPORT     56  70  43  73  48 / 100  40   0   0   0
BURNET MUNI AIRPORT            52  65  43  72  47 / 100  30   0   0   0
DEL RIO INTL AIRPORT           48  69  40  72  45 /  80  -    0   0   0
GEORGETOWN MUNI AIRPORT        54  67  43  71  48 / 100  40   0   0   0
HONDO MUNI AIRPORT             55  70  39  72  47 / 100  20   0   0   0
SAN MARCOS MUNI AIRPORT        56  69  43  71  47 / 100  40   0   0   0
LA GRANGE - FAYETTE REGIONAL   60  65  45  72  49 / 100  80   0   0   0
SAN ANTONIO INTL AIRPORT       56  70  44  73  50 / 100  30   0   0   0
STINSON MUNI AIRPORT           57  70  42  73  50 / 100  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...ALLEN
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...LH
Hazardous weather outlook, Dec 12, 4:23 AM CST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 AM CST SAT DEC 12 2015

TXZ171>173-183>194-202>209-217>225-228-131000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
423 AM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS EVENING
THROUGH EARLY SUNDAY MORNING ACROSS MUCH OF SOUTH-CENTRAL TEXAS
WITH A LINE OF STORMS FORECASTED TO MOVE THROUGH THE REGION. THE
MAIN THREATS WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS. AN
ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.

IN ADDITION...2 TO 3 INCHES OF RAINFALL IS EXPECTED TODAY THROUGH
EARLY SUNDAY EAST OF GEORGETOWN TO HALLETTSVILLE LINE...WITH
ISOLATED POCKETS UP TO 4 INCHES POSSIBLE NEAR AND EAST OF U.S. 77.
MINOR...NUISANCE FLOODING WILL BE POSSIBLE ACROSS THIS AREA. 1 TO
2 INCHES OF RAINFALL IS EXPECTED FROM SAN ANTONIO TO AUSTIN AS
WELL AS OVER THE EASTERN HILL COUNTRY. FLASH FLOODING IS NOT
EXPECTED TO OCCUR. RAINFALL AMOUNTS WILL TAPER OFF THE LESS THAN
1/2 INCH TOWARD THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND STORMS WILL EXIT INTO SOUTHEAST TEXAS SUNDAY MORNING.
BEHIND A COLD FRONT...ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE RIO GRANDE AND WESTERN EDWARDS PLATEAU SUNDAY
AFTERNOON...WHERE LIMITED RAINFALL OCCURS. WIND GUSTS AROUND 25
MPH AND MINIMUM RH VALUES AROUND 20 TO 25 PERCENT WILL OCCUR
ACROSS THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING THROUGH EARLY SUNDAY
MORNING. SPOTTERS ARE ENCOURAGED TO SUBMIT SEVERE WEATHER AND
RAINFALL REPORTS.

In the hours before

Special weather statement, Dec 12, 9:33 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 PM CST SAT DEC 12 2015

TXZ183-184-130415-
EDWARDS TX-VAL VERDE TX-
933 PM CST SAT DEC 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 1015 PM CST...

AT 933 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JUNO
TO NEAR COMSTOCK...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COMSTOCK...LOMA ALTA...CARTA VALLEY...FLOUR MILLS...US-277 NEAR THE
SUTTON-EDWARDS COUNTY LINE...VINEGARONE...PAFFORD CROSSING...DEVILS
RIVER STATE NATURAL AREA AND BAKERS CROSSING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3021 10108 3029 10098 3029 10037 2975 10054
      2959 10125 2962 10125 2963 10126
TIME...MOT...LOC 0333Z 253DEG 38KT 3026 10100 2969 10124

ALLEN
Special weather statement, Dec 12, 10:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 PM CST SAT DEC 12 2015

TXZ183>185-202-217-130515-
REAL TX-EDWARDS TX-VAL VERDE TX-KINNEY TX-MAVERICK TX-
1018 PM CST SAT DEC 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE...
EDWARDS...REAL...KINNEY AND NORTHERN MAVERICK COUNTIES UNTIL 1115 PM
CST...

AT 1014 PM CST...DOPPLER RADAR WAS TRACKING A STRONG FRONT AHEAD OF
SOME THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ROCKSPRINGS TO 6 MILES SOUTH OF CARTA VALLEY TO 7 MILES SOUTH OF
LAUGHLIN AFB...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE AS THE FRONT MOVES
THROUGH THE REGION.

DEL RIO AND JUNCTION OBSERVED A PEAK WIND GUST OF 46 MPH ALONG THE
FRONT BEFORE THE STORMS MOVED THROUGH.

LOCATIONS IMPACTED INCLUDE...
BRACKETTVILLE...ROCKSPRINGS...LEAKEY...SPOFFORD...QUEMADO...CAMP
WOOD...DARLING...VANCE...RIO FRIO...TUFF...BARKSDALE...ALAMO
VILLAGE...STANDART...AMANDA...ANACACHO...LAUGHLIN AFB...PRADE
RANCH...US-377 NEAR THE KIMBLE-EDWARDS COUNTY LINE...DEVILS SINKHOLE
STATE NATURAL AREA AND KICKAPOO CAVERN STATE PARK.

LAT...LON 2895 10065 2910 10067 2917 10078 2924 10079
      2927 10084 2970 10074 3029 10028 3029 9976
      3008 9976 3007 9969 2969 9967 2963 9971
      2962 10011 2894 10012
TIME...MOT...LOC 0414Z 265DEG 34KT 3015 10021 2971 10066 2925 10081

ALLEN

The radar

The Laughlin AFB radar (KDFX), 14 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kinney

When
December 12, 11:05 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.320, -100.410

A thunderstorm produced wind gusts estimated at 70 mph that downed power lines causing power outages in Brackettville.

Thunderstorm Wind, Burnet

When
December 13, 1:00 AM CST
Where
Burnet County, 1.38 mi S of Burnet Craddock Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.730, -98.230

A thunderstorm produced wind gusts estimated at 70 mph. These winds downed 8-10 inch diameter trees, lifted a barn that was steel anchored in concrete, and blew a 12 foot feed trough over a four foot fence and sent it over 100 yards away.

Thunderstorm Wind, Medina

When
December 13, 1:08 AM CST
Where
Medina County, 0.56 mi NNE of (Hdo)hondo Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
29.358, -99.177

A thunderstorm produced wind gusts measured at 53 kts. (61 mph) by the South Texas Regional Airport at Hondo ASOS.

Thunderstorm Wind, Bexar

When
December 13, 2:00 AM CST
Where
Bexar County, 1.2 mi E of Sat Twin Oaks Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.570, -98.450

A thunderstorm produced wind gusts estimated at 58 mph that blew down some wooden fencing and tore shingles from a roof.

Thunderstorm Wind, Travis

When
December 13, 2:08 AM CST
Where
Travis County, 3.65 mi NE of Pflugerville
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
30.470, -97.580

A thunderstorm produced wind gusts measured at 51 kts. These winds damaged some shingles and holiday decorations.

Thunderstorm Wind, Comal

When
December 13, 2:15 AM CST
Where
Comal County, 2.27 mi SW of Canyon Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.880, -98.280

A thunderstorm produced wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612116, 612117, 612118, 612119, 612120, 612121.